Pennsylvania, 2011Damaging Winds in Pennsylvania, July 18, 2011
July 18, 2011 · NWS CLE · 2 events in 1 county or zone
An upper level disturbance moved across northwest Pennsylvania on the morning of July 18th. Isolated severe thunderstorms fired up around lunchtime that day, and the event lasted a short period of time.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved across northwest Pennsylvania on the morning of July 18th. Isolated severe thunderstorms fired up around lunchtime that day, and the event lasted a short period of time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 18, 8:22 AM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 18, 8:22 AM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
922 AM EDT MON JUL 18 2011
.SYNOPSIS...
HIGH PRESSURE EXTENDED FROM THE TENNESSEE VALLEY EAST TO THE MID
ATLANTIC COAST EARLY TODAY. TO OUR NORTH A WEAK COLD FRONT
EXTENDED FROM THE DAKOTAS TO QUEBEC. THE HIGH WILL DRIFT SOUTH AND
ALLOW THE COLD FRONT TO DROP INTO THE AREA TUESDAY. THE FRONT WILL
RETREAT BACK TO THE NORTH WEDNESDAY AS HIGH PRESSURE BUILDS BACK
TO THE REGION.
&&
.NEAR TERM /THROUGH TODAY/...
CONVECTION NW OF AREA HAS MOSTLY DISSIPATED. RUC SEEMS TO
CURRENTLY HAVE BETTER HANDLE ON SITUATION THAN HRRR. AS DEBRIS
CLOUDS DISSIPATE...TEMPS WARM AND AIRMASS DESTABILIZES...PROBABLY
WILL SEE SOME CONVECTION REDEVELOP WITH WAVE OF ENERGY MOVING SE
FROM EARLIER BAND OF CONVECTION. ESE MOVEMENT OF CELLS SHOULD MEAN
LAKESHORE WILL HAVE A HARD TIME SEEING AND ACTIVITY. STORMS THAT
DO OCCUR MAY MARGINALLY HAVE ENOUGH ENERGY FOR A FEW TO BECOME
SEVERE.
SEE NO REASON TO ADJUST HIGHS AND DEWPOINTS SO SHOULD ONLY
APPROACH HEAT ADVISORY CRITERIA FOR THE AFTERNOON SO WILL CONTINUE
WITH NO ADVISORY.
&&
.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...HIGH PRESSURE WILL
CONTINUE TO DOMINATE THE WEATHER PICTURE ACROSS THE AREA THROUGH
THE NEAR TERM MAKING FOR QUITE HOT AFTERNOONS THROUGH MID WEEK AND
BEYOND. BEST CHANCE OF RAIN WILL COME THIS EVENING AS AN EXTENSION
FOR TODAY...AND THEN TONIGHT AND EARLY TUESDAY AS A WEAK COLD
FRONT DROPS INTO THE AREA FROM THE NORTH. THE FRONT HEADS BACK
NORTH AS A WARM FRONT TUESDAY NIGHT/WEDNESDAY. OTHERWISE WOULD
EXPECT A SLIGHT CHANCE OF AN AFTERNOON OR EARLY EVENING SHOWER OR
THUNDERSTORM WILL BE THE LIMIT. TEMPS LOOK A DEGREE OR TWO LOWER
TUESDAY THAN TODAY BUT WEDNESDAY HIGHS SHOULD RETURN BACK TO NEAR
90 OR SO MOST AREAS. THURSDAY WARMER STILL AND POSSIBLY THE FIRST
SOLID HEAT ADVISORY DAY WITH TEMPS IN THE MID 90S.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
HOT AND HUMID WILL CONTINUE WELL INTO THE EXTENDED FORECAST. GIVEN
WITH THE WARM AND UNSTABLE AIRMASS EXPECTED...A STRAY SHOWER OR
THUNDERSTORM CANNOT BE RULED OUT ANY OF THE PERIODS FROM FRIDAY
THROUGH SUNDAY. HOWEVER...IT APPEARS THAT BEST CHANCES FOR PRECIP
COULD COME LATE SATURDAY AS A WEAK TROUGH PASSES ACROSS THE AREA.
ECMWF A LITTLE FASTER WITH THE TROUGH THAN THE GFS.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
A FEW LINGERING SHOWERS OVER LAKE ERIE ALL THAT IS LEFT OF LINE OF
TSRA OF LINE OF TSRA OVER NRN MICHIGAN EARLIER. COULD GET A FEW
SPRINKLES...OR A RUMBLE OF THUNDER NEAR ERIE PA EARLY THIS MORNING
BUT LITTLE ELSE.
SPC HAS ALL OF NRN OH/NW PA IN SLIGHT RISK FOR SEVERE TSRA THIS
AFTERNOON INTO THE OVERNIGHT. TIMING OF TSRA DEVELOPMENT IS STILL
IN QUESTION AT THIS POINT. THIS AFTERNOON CAPES INCREASE TO
1500-2500 J/KG...BUT STRONG CAP OF 12C AT 10K FT WILL INHIBIT
DEVELOPMENT WITH NO TRIGGER. NAM DEVELOPS TSRA THIS AFTERNOON
WHILE GFS LATER TRENDING ON LATER THIS EVENING INTO THE OVERNIGHT.
TEND TO THINK THAT NAM IS A BIT FAST JUDGING BY STRENGTH OF THE
RIDGE SO FOR TAFS WENT VCTS LATE AFTERNOON/EARLY EVENING TIME FRAME.
OUTLOOK...VFR EXCEPT THUNDERSTORMS INTO THE OVERNIGHT AND REDUCED
VSBY DURING EARLY MORNING FOG/HAZE.
&&
.MARINE...
QUIET WEATHER WILL CONTINUE ON THE LAKE. SOUTH WINDS WILL TURN TO
THE SOUTHWEST LATER TODAY. THUNDERSTORMS WILL BE A THREAT THIS
AFTERNOON AND EVENING. ON TUESDAY VARIABLE FLOW IS EXPECTED AS A
WEAK LOW TRACKS ACROSS THE REGION...ONSHORE FLOW WILL LIKELY DEVELOP
IN THE NEARSHORE WATERS DURING THE AFTERNOON.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.
&&
SYNOPSIS...TK
NEAR TERM...ADAMS/TK
SHORT TERM...TK
LONG TERM...DJB
AVIATION...DJB
MARINE...DJB
Hazardous weather outlook, Jul 18, 4:19 AM EST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
519 AM EDT MON JUL 18 2011
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-190930-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
519 AM EDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER HAS DETERMINED THAT THERE IS A SLIGHT
CHANCE THAT THUNDERSTORMS COULD TURN SEVERE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
WEDNESDAY THROUGH SUNDAY...HIGH TEMPERATURES ARE EXPECTED TO
REACH INTO THE LOW TO MID 90S ACROSS MUCH OF THE AREA. THIS
COMBINED WITH HIGH HUMIDITY LEVELS COULD PUSH THE HEAT INDEX
ABOVE 100 DURING THE AFTERNOON HOURS FOR A LARGE PORTION OF
NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. AS THE HEAT INDEX CLIMBS
ABOVE 100...THE DANGER OF HEAT RELATED DISORDERS INCREASE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
LEZ061-142>149-162>169-190930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
519 AM EDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.
.DAY ONE...TODAY AND TONIGHT.
THE STORM PREDICTION CENTER HAS DETERMINED THAT THERE IS A SLIGHT
CHANCE THAT THUNDERSTORMS COULD TURN SEVERE TODAY AND TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Thunderstorm Wind, Crawford
- When
- July 18, 11:08 AM EST
- Where
- Crawford County, Meadville Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.630, -80.200
An automated observing station measured a wind gust of 60mph with the thunderstorms.
Thunderstorm Wind, Crawford
- When
- July 18, 11:20 AM EST
- Where
- Crawford County, Meadville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 41.630, -80.150
Thunderstorm winds downed several large trees and power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 18 to 20, 20111 death · $1.0 million · 42 events
- Damaging Winds in Michigan, July 18, 20111 death · $67,000 · 75 kt wind · 20 events
- Hail and Damaging Winds in Ohio, July 18, 2011$164,000 · 1 in hail · 13 events
- Flash Flood and Lightning Strike in Colorado, July 18, 2011$230,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, July 18, 2011$146,000 · 52 kt wind · 9 events
- Dust Storm and Hail in Arizona, July 18, 20114 injured · $25,000 · 1 in hail · 4 events
- Flash Flood and Flood in Wisconsin, July 18, 2011$75,000 · 1.75 in hail · 10 events
- Damaging Winds in Wisconsin, July 18, 2011$75,000 · 65 kt wind · 10 events
- Damaging Winds and Lightning Strike in Massachusetts, July 18, 20111 injured · $65,000 · 50 kt wind · 3 events
- Damaging Winds in Pennsylvania, July 18, 2011$50,000 · 50 kt wind · 2 events
- Hail in North Dakota, July 18, 2011$50,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Ohio, July 18, 2011$34,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327611, 327616.